Hail, Carson
- When
- May 10, 3:40 PM CST
- Where
- Carson County, 0.89 mi NW of Groom
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.210, -101.110
An upper level system over northern California ushered mid-level moisture into West Texas, with a weak disturbance aloft assisting in shower and thunderstorm development across the Texas and Oklahoma Panhandles. A dryline stretched southwest to northeast across the central Texas Panhandle with strong to severe scattered thunderstorms initiating along and east of the dryline during the late…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An upper level system over northern California ushered mid-level moisture into West Texas, with a weak disturbance aloft assisting in shower and thunderstorm development across the Texas and Oklahoma Panhandles. A dryline stretched southwest to northeast across the central Texas Panhandle with strong to severe scattered thunderstorms initiating along and east of the dryline during the late afternoon hours. Large hail up to tennis ball size and wind gusts up to 60 to 70 mph with some areas of blowing dust were reported throughout the late afternoon and early evening hours. By sunset, the storms became linear and wind driven with a decreasing threat of hail but a continuation of severe wind gusts up to 70 to 80 mph. The highest wind gust of 81 mph was measured at the West Texas Mesonet 2 miles east of Pampa, Texas. Following the line of storms, light rain showers developed with bursts of gusty winds across portions of the eastern half of the Texas and Oklahoma Panhandles. In addition, a few non-thunderstorm severe wind gusts also occurred on the western edge of the light precipitation prior to all severe wind reports ending before Midnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 10, 1:50 PM CST, 1 hour 50 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
250 PM CDT Tue May 10 2022
.SHORT TERM...This afternoon through tonight...
Summary:
Thunderstorms and severe thunderstorms are possible this afternoon
and evening across mainly the central and eastern Texas Panhandle.
Initially, large hail up to golf ball size and wind gusts up to 75
mph will be possible with the strongest storms, favoring the
southern and southeastern Texas Panhandle. Thunderstorms are
expected to begin to develop around 4-7 PM today. After sunset,
the large hail threat will decrease and the damaging wind threat
will be the primary concern with the thunderstorms. Lingering
showers and storms may continue after midnight, but the severe
threat should decrease as the night goes on.
Current water vapor satellite imagery early this afternoon
depicts an area of mid level moisture across western Texas that is
steadily moving northeast early this afternoon. At the surface, a
dry line is currently oriented from approximately Tulia up
through Clarendon and further northeast towards Wheeler early this
afternoon. On the southeast and east side of the dryline, surface
dew points are rising into the 50s to low 60s. To the east and
southeast of the dryline, some cumulus clouds are being observed
on the latest visible satellite imagery and should continue to
become more widespread as the day progresses.
The latest suite of model guidance continues to suggest the
surface dryline will mix back towards the west and northwest this
afternoon. Current thinking is that by late afternoon (4-6 PM
time frame) the dryline will be oriented from Amarillo to near
the Texas/Beaver county line in the Oklahoma Panhandle. With
surface dew points rising into the 50s and low 60s, plenty of
moisture will be available to aid in thunderstorm development. A
subtle shortwave embedded in the upper level flow will progress
across the Southern High Plains this afternoon and evening. As
this feature moves overhead, lift associated with this feature
combined with the dryline, should allow for thunderstorms to form
east of the dryline. Models differ substantially on some of the
severe parameters for this afternoon, mainly due to the position
of the dryline and the amount of moisture available in the lower
levels. Generally, MLCAPE values of 1500-2500 J/kg will exist east
of the dryline, with the highest values in the southeastern Texas
Panhandle. Shear values are not overly impressive, but given the
high CAPE values, large hail will be possible with the discrete
storms late this afternoon into early this evening. With DCAPE
values near 1500 J/kg, damaging winds will also be possible with
the storms today. Given PWAT values over 1 inch east of the
dryline, heavy rain may be possible with these storms, especially
in areas where training storms may occur. As more storms form this
evening, multi-clusters or a line of thunderstorms is expected to
form. Damaging winds will become the primary threat after sunset.
Thunderstorms will begin to dissipate and exit the CWA to the
east near midnight tonight as the severe threat will also be
decreasing around this time.
Muscha
&&
.FIRE WEATHER...Rest of today...
Critical fire weather conditions will continue this afternoon
across the central and western Panhandles. Winds thus far today
have been slow to increase, but are still expected to increase out
of the south this afternoon. A surface dryline is still expected
to retreat towards the west this afternoon. As this feature moves
back towards the west, dew points will rise substantially and the
critical fire weather conditions will end sooner for areas in the
central Panhandles. Areas in the far western Panhandles, will
remain drier and the relative humidities will remain in the 5-10%
range through this evening. Thunderstorms are also possible late
this afternoon/evening and lightning may cause fire starts.
Muscha
&&
.LONG TERM...
Upper level ridging will be in place over the FA with an upper
level trough over the western CONUS. An area of low pressure
associated with this western trough will stay out west as changes
to the orientation and tilt of the trough axis takes place going
into Thursday night. Showers and thunderstorms will be possible
both tomorrow and again Thursday night. Friday may be slightly
cooler before temperature gradually rise back into the mid to
upper 90s for Monday.
Tomorrow, a leeside surface low will be hanging out in central to
eastern CO with a dryline extending south through the western
portions of the TX and OK Panhandles. This will keep Tds in the
50s to 60s across most of the FA. With plenty of low level
moisture in place east of the dryline showers and thunderstorms
will be possible across much of the area Wed afternoon into
evening. Especially since a shortwave mid level disturbance is
progged to move north across portions of the FA going into the
evening. Around this time the dryline is progged to retreat into
portions of eastern NM widening the scope of showers and
thunderstorms over western portions of the Panhandles. Also by the
evening hours the H5 low is progged to be over southwest UT and
northwest AZ with higher wind speeds aloft over NM. Some slightly
better bulk shear (approaching 25 kts) will be present over
portions of eastern NM into western TX/OK Panhandles. This will
slightly increase the threat for severe thunderstorms as CAPE
values approach 1500 J/Kg. The CAPE alone elsewhere in the
Panhandles will make some isolated pulse type severe possible with
60 mph wind gusts and quarter size hail as the main threats.
Thursday the dryline is progged to mix east and stall around a
line extending from Armstrong County to far eastern Texas County.
The NBM did not give any PoPs for Thursday afternoon. Have added
some slight chance PoPs to the eastern combined Panhandles as the
GFS, EC and CMC indicated some evening showers and thunderstorms
possible after 00Z Fri due to a passage of a mid level
disturbance. The best dynamics will be well to the north in
portions of CO, KS, and NE with the H5 low. However, this trough
will send a weak cold front into the area Thursday night into
Friday with slightly cooler temps on Friday afternoon with lower
80s to the northwest and upper 80s to the southeast.
Saturday and Sunday will be a few degrees warmer than Friday. As
for now it is looking like mid to upper 90s return to the forecast
this coming Monday. High pressure is progged to build over the
area through the weekend with a ridge centering overhead Monday
bringing those higher temperatures.
Hoffeditz
&&
.Fire Weather...Wednesday and Thursday...
A very dry Cimarron, Dallam, and Hartley County may very well find
themselves just to the west of a dryline tomorrow afternoon.
Southwest winds around 20-25 mph with gusts up to 35 to 40 mph
will aid in some elevated to possibly critical fire weather
conditions for these counties. RH values will be as low as 20-25
percent and not provide much protection to the very dry fuels.
Also, thunderstorm activity is anticipated around the dryline,
causing some concerns for fire starts tomorrow afternoon into
evening. The dryline is to eventually looking to retreat into
parts of eastern NM bringing higher dewpoints and some decent RH
recovery into the overnight hours.
Thursday, the dryline will mix to the east once again. Leaving
much of the western to northwestern TX Panhandle, and western to
central OK Panhandle in dry air once again. RH values will fall to
the mid to upper single digits and southwest winds in the 20-25
mph range. Critical fire weather conditions are possible for this
area in the northwest third to half of the combined Panhandles as
fuels remain dry and not expecting any soaking rains with
thunderstorm activity on Wednesday.
Hoffeditz
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 63 90 64 94 54 / 60 30 30 10 10
Beaver OK 64 91 65 94 56 / 30 20 10 10 10
Boise City OK 58 90 59 90 48 / 10 30 20 5 5
Borger TX 65 93 67 97 57 / 50 30 30 10 10
Boys Ranch TX 62 93 64 95 52 / 30 50 30 5 5
Canyon TX 61 90 63 94 53 / 60 30 20 10 10
Clarendon TX 63 89 66 92 59 / 60 20 10 10 20
Dalhart TX 57 90 57 90 47 / 20 40 30 5 5
Guymon OK 64 93 64 96 54 / 20 30 20 5 10
Hereford TX 60 91 62 94 52 / 60 40 30 5 10
Lipscomb TX 64 90 67 92 58 / 40 20 10 10 20
Pampa TX 63 88 64 92 56 / 50 20 20 10 20
Shamrock TX 64 90 66 92 61 / 50 10 10 5 20
Wellington TX 65 92 67 94 62 / 60 10 5 5 20
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 10 PM CDT this evening for the following
zones: Carson...Dallam...Deaf Smith...Hansford...Hartley...
Hutchinson...Moore...Oldham...Palo Duro Canyon...Potter...
Randall...Sherman.
Fire Weather Watch from Thursday morning through Thursday
evening for the following zones: Dallam...Deaf Smith...
Hartley...Moore...Oldham...Sherman.
OK...Red Flag Warning until 10 PM CDT this evening for the following
zones: Cimarron...Texas.
Fire Weather Watch from Thursday morning through Thursday
evening for the following zones: Cimarron...Texas.
&&
5/36Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 421 PM CDT Tue May 10 2022 OKZ001>003-TXZ001>020-317-111100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 421 PM CDT Tue May 10 2022 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Critical fire weather conditions are possible across the western and central Texas and Oklahoma Panhandles today, with a Red Flag Warning currently in effect through 10 PM CDT today. Thunderstorms are possible during the late afternoon and evening hours across the southeastern half of the combined Texas and Oklahoma Panhandles today. Some of the thunderstorms will have the potential to become severe, with large hail and damaging winds the primary hazards. A Severe Thunderstorm Watch is in effect for the southern half of the Texas Panhandle until 11 PM CDT this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible during the late afternoon and evening hours across a majority of the Panhandles Wednesday and then again Thursday evening across the eastern half of the Texas and Oklahoma Panhandles. A few storms will have the potential to become severe, with large hail and damaging winds the primary hazards. Elevated to critical fire weather conditions are expected on Thursday for the western combined Panhandles. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon and evening. Area fire managers and emergency officials should be alert for elevated or critical fire weather conditions today and Thursday.
Special Weather Statement
National Weather Service Amarillo TX
424 PM CDT Tue May 10 2022
TXZ013-014-018-019-102200-
Gray TX-Donley TX-Carson TX-Armstrong TX-
424 PM CDT Tue May 10 2022
...A strong thunderstorm will impact portions of northeastern
Armstrong, southeastern Carson, southwestern Gray and western Donley
Counties through 500 PM CDT...
At 424 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Groom, or 15 miles east of Claude, moving north at 30
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clarendon, White Deer, Groom, Lefors, Howardwick, Lake Mcclellan,
Kingsmill, Greenbelt Lake and Goodnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3484 10086 3492 10134 3550 10117 3546 10067
TIME...MOT...LOC 2124Z 193DEG 27KT 3511 10110
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LFMThe Amarillo radar (KAMA), 54 km away, was scanning. The volume nearest the first event began at 21:40 UTC.
23 thunderstorm wind, 22 hail. Local standard time, as filed.
Discovered quarter size hail on the ground 5 to 6 minutes prior to his arrival around 1701CDT.
From the station located near Vega, TX.
Report of an 8 diameter tree branch was blown down. Peak wind gust measured at 52 mph.
This was from the mesonet station located near Lake McClellan.
From the station located 9 NNE of Amarillo.
From the mesonet station located at the Palo Duro Canyon Rim.
From the station located near Panhandle.
From the station located SE of Claude.
Mesonet station located SE of Claude.
There was a report receivd of a metal barn destroyed.
KPPA AWOS recorded a 58 mph gust sometime in the 10 minutes preceding the 2015CDT observation. Approximate time within this window based on radar.
From the mesonet station located near Pampa.
From the mesonet station located near Lipscomb.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027702, 1027703, 1027704, 1027705, 1027727, 1027728, 1027707, 1027729, 1027708, 1027709, 1027710, 1027711, 1027712, 1027735, 1027740, 1027713, 1027714, 1027715, 1027725, 1027716, 1027717, 1027718, 1027736, 1027719, 1027732, 1027720, 1027731, 1027721, 1027722, 1027734, 1027739, 1027723, 1027730, 1027724, 1027737, 1027741, 1027738, 1027743, 1027744, 1027746, and more.